Autoimmune hepatitis following acute severe Epstein-Barr virus hepatitis
PAN AFRICAN MEDICAL JOURNAL
Authors: El Montacer, Khaoula; Hliwa, Wafaa; El Rhaoussi, Fz; Tahiri, Mohammed; Haddad, Fouad; Bellabah, Ahmed; Badre, Wafaa
Non-alphabetical hepatitis (Epstein Barr virus -EBV-, cytomegalovirus -CMV-, Herpes simplex virus - HSV-, varicella zoster virus -VZV-etc.) may be a mode of revelation of several underlying chronic liver diseases including autoimmune hepatitis (HAI). We report a peculiar case of acute EBV hepatitis, revealing type I autoimmune hepatitis confirmed by liver biopsy through puncture in a female patient on breast cancer treatment. The study involved a 29-year-old female patient on breast cancer treatment scheduled to receive radiotherapy and chemotherapy, hospitalized for acute severe hepatitis (fever with jaundice, hypertransaminasemia (normal AST level 47 and normal ALT level 23 and prothrombin activity 25%). The test for viral hepatitis A, B, C, and E was negative and subhepatic veins were free on doppler. Non-alphabetical hepatitis was suspected based on fever with jaundice. Patient's assessment showed recent EBV infection diagnosed on the basis of the presence of anti-VAC IgM/G and anti-EBNA Ab IgG. The patient received acyclovir for 10 days. Progression was marked by ascites. The diagnosis of autoimmune hepatitis was retained based on laboratory tests (gamma peak on serum protein electrophoresis and positive anti-nuclear antibodies) and histological examination. Clinical-biological remission was obtained with corticosteroid therapy. EBV infections should be investigated in immunocompromised patients with fever in the clinical course of acute hepatitis. Practitioners should also suspect it in patients with persistent cytolysis following an infectious episode in order to prevent the occurrence of autoimmune hepatitis, in particular in female patients, in a context of self-immunity and negative serological tests for alphabetical viral hepatitis.
The Treatment Effect of Protamine on Severe Coagulopathy in Epstein-Barr Virus-Associated Hemophagocytic Lymphohistiocytosis: Case Reports and Literature Review
INDIAN JOURNAL OF HEMATOLOGY AND BLOOD TRANSFUSION
Authors: Zhang, Qian; Yan, CunLiang; Xu, Lei; Xie, Wenyue; Li, JinMeng; Zhang, Wenli; Xu, HaiChan; Zhang, HongYu
Hemophagocytic lymphohistiocytosis (HLH) is a rare and life-threatening disease, which is characterized by severe systemic inflammation with cytokine storm as well as histologic evidence of hemophagocytosis. Besides, coagulopathy and hemorrhages are two common severe complications in HLH patients. Recent literatures indicate that Epstein-Barr virus (EBV) infection is one of the important triggers for the disease. In the study, we present three cases of EBV related HLH (EBV-HLH) with coagulopathy in patients with distinct backgrounds. Case 1 is a 45-year-old female diagnosed with EBV associated NK/T cell lymphoproliferative disorder (EBV-T/NK-LPD) and EBV-HLH. Case 2 is a 17-year-old male with a diagnosis of EBV-T-LPD and EBV-HLH. Case 3 is a 51-year-old male and also diagnosed with EBV-T-LPD and EBV-HLH. All cases were given with treatment with HLH-94 protocol, and the symptoms of the three patients improved. Furthermore, during the treatment, protamine, which has not been reported in the literature previously, was given to the three cases with EBV-HLH, and our results showed that after treatment with protamine, the coagulopathy and bleedings in these patients were improved rapidly. Unfortunately, the three patients relapsed soon and died despite intensive treatment. However, these cases suggest that protamine may serve as a potential treatment option for coagulation associated with EBV-HLH. Besides, the study helps us improve the understanding of the EBV-HLH related coagulation disorders, and provide a potential strategy for future treatment of the disease.